Flood, Grant
- When
- March 19, 6:00 PM CST to March 21, 6:00 AM CST
- Where
- Grant forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.796, -97.786 (the zone’s center; the record gives no point)
Two days of periodic heavy rain fell across much of north central Oklahoma with rainfall amounts ranging from 2 to 4 inches. The excessive amounts of runoff generated by these rains caused rivers and creeks in Grant and Kay counties to rise to levels at or above flood stage.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Two days of periodic heavy rain fell across much of north central Oklahoma with rainfall amounts ranging from 2 to 4 inches. The excessive amounts of runoff generated by these rains caused rivers and creeks in Grant and Kay counties to rise to levels at or above flood stage. Some of these streams included the Salt Fork of the Arkansas River, the Chikaskia River, Pond Creek, and Spring Creek. Most river flooding lasted for one to two days, and the extent of most flooding was considered minor, as local roads and low-lying areas near these streams were briefly covered with shallow floodwaters. One exception was the Chikaskia River at Blackwell, which crested at 31.9 feet the morning of the 20th, which was 2.9 feet above flood stage and considered moderate flooding. Some homes in northeastern Blackwell were isolated during the flood crest, and local roads including U.S. Highway 177 in Blackwell, Hubbard Road southeast of Blackwell, and Radio Tower Road east of Blackwell were closed by the floodwaters. Bender Road west of Braman was also closed by the Chikaskia River. Another exception was Pond Creek at Jefferson in Grant County, where some homes were also briefly isolated by floodwaters from the creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 19, 3:33 PM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 333 PM CST WED MAR 19 2003 WIDESPREAD RAIN COVERS THE NORTHWEST HALF OF OKLAHOMA... AND NUMEROUS SHOWERS AND THUNDERSTORMS COVER THE SOUTH-CENTRAL PART OF THE STATE. THE LARGE STACKED LOW PRESSURE SYSTEM RESPONSIBLE FOR ALL THIS CONTINUES TO HOVER ALMOST OVERHEAD... AND IS FORECAST TO BEGIN MOVING NORTHEAST TONIGHT. AS IT MOVES AWAY... RAIN CHANCES WILL DECREASE. IT APPEARS THAT MOST OF OUR FORECAST AREA WILL SEE RAIN END TOMORROW MORNING AS THE TRAILING END OF THE MOISTURE/LIFT COMBINATION EXITS TO THE NORTHEAST. CLOUDS... HOWEVER... WILL REMAIN A PERIOD OR TWO LONGER. A MID-LEVEL RIDGE IS FORECAST TO MOVE OVER THE REGION ON FRIDAY... BUT ENSEMBLE DIFFERENCES LEND SIGNIFICANT UNCERTAINTY TO THIS FEATURE. THERE IS SOME POTENTIAL FOR SIGNIFICANT VARIATION FROM THE CURRENT TEMPERATURE FORECAST FOR FRIDAY. PRECIPITATION WILL PROBABLY RETURN TO THE AREA OVER THE WEEKEND... MAINLY THE SOUTHERN PART OF OUR FORECAST AREA. A RELATIVELY MINOR SHORTWAVE TROUGH WILL WHIP BY AND SHOULD CRANK OUT A FEW SHOWERS... AND MAYBE EVEN SOME THUNDERSTORMS IN THE SOUTH. SUNDAY AND MONDAY SHOULD BE MOSTLY FREE OF PRECIPITATION... AND TEMPERATURES WILL BE MILD. ANOTHER STORM SYSTEM APPROACHES FOR TUESDAY AND WEDNESDAY... WITH THE ATTENDANT CHANCES OF PRECIPITATION AND COOLER TEMPERATURES. FCSTID = 23 = CMS OKC 47 56 39 58 / 70 50 10 10 HBR 44 57 38 59 / 70 20 10 10 SPS 47 59 41 62 / 60 10 10 10 GAG 43 53 34 54 / 90 20 10 10 PNC 46 53 37 57 / 90 60 10 10 DUA 47 59 43 62 / 50 40 10 10 .OUN... OK...NONE. TX...NONE.
OKZ004>048-050>052-TXZ083>090-201800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CST WED MAR 19 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING ACROSS PORTIONS OF SOUTHEAST OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE RISK AREA IS MAINLY ALONG AND SOUTH OF A LINE FROM SEMINOLE...TO
PAULS VALLEY...TO WICHITA FALLS.
TIMING...
THE MOST LIKELY TIME IS FROM 2 PM THROUGH 7 PM.
DISCUSSION...
AN UPPER LOW OVER OKLAHOMA...COMBINED WITH AFTERNOON HEATING ACROSS
THE RISK AREA...MAY ALLOW ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
TO DEVELOP. COLD MID LEVEL TEMPERATURES WILL SUPPORT THE POSSIBILITY
OF ISOLATED LARGE HAIL IF THUNDERSTORMS DEVELOP. AS SURFACE
TEMPERATURES FALL THIS EVENING...ANY REMAINING THUNDERSTORMS ARE
EXPECTED TO DIMINISH.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY MAR 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL RETURN TO THE FORECAST DURING THE WEEKEND...
MAINLY ACROSS WESTERN NORTH TEXAS AND THE SOUTHERN HALF OF OKLAHOMA.
AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED WITH THIS ACTIVITY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.
JAMESThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344469, 5344470.